Signs And Symptoms Of A Fentanyl Overdose
A fentanyl overdose requires immediate medical assistance making it important for everyone to understand the signs and symptoms of a fentanyl overdose.
Fentanyl is an opioid that has a high risk for overdose. People tend to misuse fentanyl because it produces a euphoric high like other opioids. However, it is fast-acting, extremely addictive, and can be fatal in very small doses.
Fentanyl overdoses usually have signs that can be observed by another, and an additional set of symptoms that the person who has ingested the opioid can feel happening. Being aware of these signs and symptoms could quite possibly save someone’s life.
Signs Of A Fentanyl Overdose
Many overdoses caused by illegally purchased fentanyl occurred almost immediately, less than minutes after dosing. A participant in one study conducted by the Centers for Disease Control and Prevention stated that he witnessed multiple overdoses begin as soon as the person was done injecting, stating “they don’t even have time to pull the needle out and they are on the ground”.
Because fentanyl overdoses can occur swiftly and quickly result in death, it is important that if the following signs occur in a person using fentanyl, prescription or not, seek medical attention.
The signs of a fentanyl overdose can include:
- shallow breathing (or none at all)
- unable to speak
- gurgling or snoring sounds
- fingernails or lips appear bluish
- bluish-purple, greyish, or ashen skin (depending on skin tone)
- skin may be clammy (or cold)
- stiffening of the body or other seizure-like activity
- tiny pupils
- cannot be woke
- foaming at the mouth
- weak pulse
- non-responsive or unconscious
- bizarre behavior immediately before unconsciousness
A person can accidentally overdose on fentanyl. Do not dismiss overdose symptoms because a person has a prescription for fentanyl. A person forgetting they already took their medication, or experiencing some additional pain and taking a little extra, have resulted in accidental overdose. The potency of this drug is not always well understood by those who are prescribed fentanyl.
Find Treatment For Fentanyl Addiction Today.
Call to be connected with an Addiction Campuses treatment specialist.
Symptoms Of A Fentanyl Overdose
When taking fentanyl, it is important to know the symptoms associated with a fentanyl overdose. If these symptoms occur within a short time of taking fentanyl, call 9-1-1 right away:
- severe drowsiness
- extremely slowed heartbeat
- difficulty breathing
- struggling to move
- losing consciousness
Sometimes, a person can feel these symptoms as they occur, and it is important to make an attempt to contact medical professionals if you suspect you may be suffering from an overdose.
Emergency Medical Technicians (EMTs) usually have naloxone (Narcan) on hand, which can reverse the effects of an opioid overdose. Fentanyl sometimes requires more than one standard dose of naloxone to even temporarily reverse an overdose.
Risk Factors For A Fentanyl Overdose
Using fentanyl in any way other than prescribed and under the supervision of a medical professional puts a person at risk for an overdose. Some forms of fentanyl require medical professionals to have specialized training, which is just one example of how carefully this drug needs to be monitored. It is not safe to misuse fentanyl.
Additional risk factors for a fentanyl overdose are:
- history of substance abuse
- developing tolerance
- increasing doses of fentanyl
- taking fentanyl more often than prescribed
- ingesting fentanyl in a way other than prescribed (snorting, injecting, smoking)
- using fentanyl with other substances (stimulants, alcohol, other opioids)
Open communication with medical professionals who prescribe fentanyl can help combat risk factors for fentanyl overdose. Discussing how the medication is working can help them work with the patient in an attempt to make sure fentanyl is still the right medication for pain management.
In addition to compounding the effects of other drugs, fentanyl has a list of over 250 prescription medications that it negatively interacts with.
Misusing Fentanyl (Fentanyl Abuse And Addiction)
Fentanyl is available by prescription in patch, dissolvable tablet, film, and spray forms. There are ways to manipulate these delivery methods to damage the extended release of the drug into the bloodstream, such as damaging the patch by smoking, boiling, or chewing on it (which have resulted in immediate overdose).
Administering fentanyl by snorting, injecting, or ingesting in any way that is not prescribed also has increased the risk for overdose. Fentanyl can be fatal in doses that measure the same size as a few grains of salt (two milligrams). These risks are even higher when fentanyl is created illegally.
Illegally Produced (Illicit) Fentanyl
Clandestine laboratories are makeshift laboratories that are usually found in a basement or kitchen of a home, the trunk of a car, or even a motel. These illegal labs create synthetic substances for trafficking. Drugs like ecstasy, meth, carfentanil (elephant tranquilizer), and fentanyl are being produced by these labs to sell on the streets.
Illegally produced fentanyl generally is not created in a way to accurately measure potency. Chemicals may be altered in the process, additional substances may be added during or after production, or mix-ups can occur, and all affect how strong the fentanyl will be.
Fentanyl has also been combined with other illicit substances, which increases the potential for overdose. Street drugs are commonly cut (combined) with substances (like baby laxatives) to increase profit, but these substances generally are assumed to reduce the potency of the original drug.
Fentanyl is relatively inexpensive to illegally produce, and small amounts have a large effect. Drug dealers may think adding fentanyl to other substances, like cocaine or heroin, might seem like a profitable way to make more money while still providing a high to their customer. However, adding any amount of fentanyl to any drug can have catastrophic, irreversible effects.
Treatment for Fentanyl Misuse (Abuse or Addiction)
Fentanyl misuse is included under the umbrella of an opioid use disorder (OUD) diagnosis. There are several treatment options for an OUD, that include a detoxification program that helps relieve the painful withdrawal symptoms associated with opioid use disorder.
After completion of detox, addiction treatment is encouraged to help prevent relapse and promote sobriety. Treatment for fentanyl misuse includes a multi-dimensional approach that is federally regulated and required to provide thorough treatment and aftercare.
If you or a loved one could benefit from an opioid addiction treatment program for fentanyl addiction, please contact us today.Article Sources
Harm Reduction Coalition - Recognizing Opioid Overdose